Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 121, NWS Denver/Boulder, CO

July 12, 2020Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 12, 2020, 3:18 PM MDT for Washington County, Colorado. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2020, 3:18 PM MDT (21:18 UTC)
Expired
Jul 12, 2020, 4:00 PM MDT
In force
42 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Washington County, CO

The radar

The Goodland radar (KGLD), 123 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 3:36 PM MDTHAIL 110 Se Anton, CO
Jul 12, 3:50 PM MDTHAIL 1.5Cope, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 2:07 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
2904 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

269 
WUUS55 KBOU 122118
SVRBOU
COC121-122200-
/O.NEW.KBOU.SV.W.0121.200712T2118Z-200712T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
318 PM MDT Sun Jul 12 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Washington County in northeastern Colorado...

* Until 400 PM MDT.

* At 318 PM MDT, a severe thunderstorm was located 4 miles northeast
  of Thurman, or 25 miles north of Flagler, moving east at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. People and 
           animals outdoors will be injured. Expect hail damage to 
           roofs, siding, windows, and vehicles.

* Locations impacted include...
  Thurman, Arickaree School and Cope. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3957 10327 3972 10331 3982 10280 3957 10280
TIME...MOT...LOC 2118Z 260DEG 23KT 3965 10319 

HAIL...1.75IN
WIND...60MPH
 
$$

BARJENBRUCH
1 follow-up statement
824 
WWUS55 KBOU 122146
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
346 PM MDT Sun Jul 12 2020

COC121-122200-
/O.CON.KBOU.SV.W.0121.000000T0000Z-200712T2200Z/
Washington CO-
346 PM MDT Sun Jul 12 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHEASTERN WASHINGTON COUNTY...

At 345 PM MDT, a severe thunderstorm was located 4 miles west of 
Cope, or 24 miles north of Seibert, moving east at 30 mph. A spotter 
reported 1 inch diameter hail 10 miles southeast of Anton. 

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
         vehicles is expected.

Locations impacted include...
Thurman, Arickaree School and Cope. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3957 10327 3972 10331 3982 10280 3957 10280
TIME...MOT...LOC 2145Z 267DEG 26KT 3966 10294 

HAIL...1.00IN
WIND...60MPH
 
$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 8:58 AM MDT, 6 hours 20 minutes earlier.

Area forecast discussion, Jul 12, 8:58 AM MDT, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
858 AM MDT Sun Jul 12 2020

.UPDATE...
Issued at 858 AM MDT Sun Jul 12 2020

Water vapor satellite imagery is showing a subtle short wave trough
over Utah. This is likely the source of lift producing cloud cover
across northwest Colorado and eastern Utah. This wave is expected to
track eastward through the day and trigger scattered convection
across the mountains, foothills, and eastern plains. Moisture will
be limited today west of a surface trough that will slowly track
east across eastern Colorado. The 12Z sounding at KDEN, indicated
the moisture is very shallow with dry air just above the surface.
The current dew point of 55 degrees at KDEN will likely fall into
the 30s by early afternoon as the surface moisture mixes with the
dry air aloft. Storms that form over the mountains, foothills, and
Urban Corridor will be high based and produce gusty outflow winds.
Some brief moderate rain will be possible under the core of storms,
but light rain will primarily fall. To the east of the surface
trough, southerly low level flow will continue to transport moisture
into eastern Colorado. With temperatures in the lower/mid 90s and
dew points in the 50s, CAPE will approach 2000 J/kg east of the
trough. There will be enough shear for multi-cellular to supercell
storms. Large hail (golf ball or slightly larger) and damaging will
be possible with these storms. The forecast looks good with no
changes planned. Will watch where the surface trough sets up and may
need to pull higher PoPs to the west if the trough slows up.

&&

.SHORT TERM...(Today and tonight)
Issued at 331 AM MDT Sun Jul 12 2020

An upper level high will remain centered over Arizona and New Mexico
with west to northwest flow remaining over nrn CO.  At the sfc, a
lee trough/pseudo dryline will develop and extend from wrn Logan
county south southwest into ern Elbert county.  Along and ahead of
this boundary MLCAPE will be around 3000 j/kg. By early to mid
aftn, expect sct tstms will develop along this boundary and will
move east southeast. Hi res data has been focusing the strongest
activity over ern Elbert and Lincoln counties, however, with a very
unstable airmass over the far ern plains, a few stg storms could
develop any where along the boundary. With decent mid level flow,
a few svr storms certainly are possible with large hail, strong
winds and an isold tornado.

Meanwhile, over the higher terrain, there will be enough
instability for a chc of higher based showers and storms with
gusty winds. As for highs, temperatures will remain above normal
with readings mainly in the 95 to 100 degree range across nern CO.

For tonight, the right rear of an upper level jet max will move
across, which may allow for some additional high based showers
and storms over the higher terrain and along the front range.
Appears most of this activity would end around midnight.

.LONG TERM...(Monday through Saturday)
Issued at 415 AM MDT Sun Jul 12 2020

The upper ridge flattens down to our south and is a bit weaker
going into early next week. There is an upper trough, well to
north moving eastward Monday and Monday night. This will help
usher in a cooler airmass late Monday night. Models show the flow
aloft to be west-southwesterly Monday through Tuesday night at
moderate jet level speeds for this time of year. In the lower
levels, models have weak downsloping Monday. Early on Tuesday
morning, a new airmass moves in with upsloping low level winds
progged much of Tuesday. For moisture, precipitable water values
are progged in the 1.00 - 1.50 inch range over the plains late
Monday afternoon through Tuesday evening. The CAPE values are
pretty decent both late day Monday and Tuesday, with Tuesday late
day's readings showing the highest values over the foothills and
Palmer Ridge. QPF fields do show some measurable rainfall for the
late day/evening periods. The highest surface dew points are
progged on Tuesday afternoon and evening with 60s F over all the
plains. Decent pops of 30-60%s look good both late days periods
Monday & Tuesday. Storms could be strong both late day periods,
mainly over the eastern half of the plains. For temperatures,
Monday's highs are hot and above seasonal normals, just as today's
are expected to be. Tuesday's readings look to cool down some
5-10 C from Monday's highs. We'll see. For the later days,
Wednesday through Saturday, models keep the flat upper ridge over
Colorado Wednesday and Thursday, then build it back in Friday and
Saturday. Moisture is just fair through the last four days of the
forecast. Temperatures will be near normals Wednesday, then
slightly above Thursday through Saturday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 858 AM MDT Sun Jul 12 2020

Winds are expected to remain a light northerly component through 20Z-
21Z, before convection forms. There will be some high based showers
and thunderstorms by 20Z-21Z with gusty outflo7w winds up to 50
knots. Wind direction after 21Z will be determined by outflows from
near by convection. By early evening winds will settle at a
southerly direction. There could be another round of some high based
showers storms in the 03z-06z range with gusty winds as well.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Meier
SHORT TERM....RPK
LONG TERM.....RJK
AVIATION...Meier
Hazardous weather outlook, Jul 12, 10:35 AM MDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1035 AM MDT Sun Jul 12 2020

COZ030>051-131645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1035 AM MDT Sun Jul 12 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

There will be the threat of a few severe thunderstorms over the
plains this afternoon. The highest threat will be across Elbert
and Lincoln counties. Hail to 2 inches in diameter, winds gusts
to 70 mph along with a brief tornado will be possible.

Elsewhere there will be a chance of higher based showers and
storms over the higher terrain. Wind gusts to 50 mph will be
possible with this activity.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be a good chance of late day showers and thunderstorms
both Monday and Tuesday. A few severe storms are possible both
days with large hail and strong wind gusts the primary threats.
The chance of showers and thunderstorms will be less Wednesday
through Saturday. Temperatures will be hot again on Monday, then
cool down on Tuesday and Wednesday. They will climb back above
seasonal normals Thursday into next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon over portions
of the plains.

In the hours before

Special weather statement, Jul 12, 12:54 PM MDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Denver CO
1254 PM MDT Sun Jul 12 2020

COZ041-045-046-122000-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
1254 PM MDT Sun Jul 12 2020

...Brief Landspout Tornadoes Possible...

At 1252 PM MDT, conditions are becoming favorable for the
development of landspout tornadoes in eastern Adams, eastern
Arapahoe, and Central Elbert Counties.  However, at this time it is
unknown which if any developing thunderstorm over the next 1 to 2
hours would produce a landspout. Any landspouts which develop are
expected to pose a limited threat.

Locations impacted include...
Elbert, Kiowa, Deer Trail, Agate, Cottonwood Valley and Shamrock.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3920 10459 4000 10392 4000 10370 3976 10371
      3957 10385 3915 10420

BARJENBRUCH
Local storm report, Jul 12, 3:07 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
307 PM MDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             16 NE GENOA             39.44N 103.29W
07/12/2020  M2.00 INCH       LINCOLN            CO   PUBLIC

&&
Local storm report, Jul 12, 3:13 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
313 PM MDT SUN JUL 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             16 NE GENOA             39.44N 103.29W
07/12/2020  M2.00 INCH       LINCOLN            CO   PUBLIC

0303 PM     HAIL             10 SSW THURMAN          39.46N 103.29W
07/12/2020  M1.00 INCH       LINCOLN            CO   STORM CHASER

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 12:54 PM MDTSpecial Weather StatementBOUElbert66 min
Jul 12, 2:16 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln29 min
Jul 12, 2:41 PM MDTSevere Thunderstorm WarningBOULincoln39 min
Jul 12, 3:56 PM MDTSevere Thunderstorm WarningBOUWashington34 min
Jul 12, 4:19 PM MDTSevere Thunderstorm WarningBOULincoln41 min
Jul 12, 4:33 PM MDTSevere Thunderstorm WarningBOULincoln25 min
Jul 12, 4:53 PM MDTSevere Thunderstorm WarningBOULincoln52 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.